Polypharmacy in a nine year old boy with Attention Deficit Hyperactivity Disorder and Tourette Syndrome

What worsened the tics?

Wan Salwina Wan Ismail, Aili Hanim Hashim, Manveen Kaur, Shell Pin Choo, Fairuz Nazri Abdul Rahman

Research output: Contribution to journalArticle

Abstract

Introduction: Attention Deficit Hyperactivity Disorder(ADHD) and Tourrete Syndrome(TS) commonly co-occur, imposing a special challenge in the management. Case report: This is a case of a nine year old boy with ADHD and TS, who had been on methylphenidate, risperidone, fluvoxamine and atomoxetine, alone and in combination. Tics worsened with methylphenidate but improved after its withdrawal, and the addition of risperidone and fluvoxamine. Later, atomoxetine was added which worsened the tics, even when it was removed. Significant improvement in the tics were only obvious when fluvoxamine was taken off. Discussion: The possible roles of dopamine and serotonin neurotransmission, and metabolism of cytochrome P450 D26 in the pathophysiology were discussed. Conclusion: The use of multiple medications need cautious consideration and monitoring in a child patient to avoid unwanted complications and risks.

Original languageEnglish
Pages (from-to)79-81
Number of pages3
JournalMalaysian Journal of Medicine and Health Sciences
Volume10
Issue number2
Publication statusPublished - 1 Jun 2014

Fingerprint

Fluvoxamine
Polypharmacy
Tics
Tourette Syndrome
Attention Deficit Disorder with Hyperactivity
Methylphenidate
Risperidone
Synaptic Transmission
Cytochrome P-450 Enzyme System
Dopamine
Serotonin
Atomoxetine Hydrochloride

Keywords

  • Atomoxetine
  • Fluvoxamine
  • Worsening tics

ASJC Scopus subject areas

  • Medicine(all)

Cite this

@article{3f88acd5333c4c59a762c5594a5ea6ee,
title = "Polypharmacy in a nine year old boy with Attention Deficit Hyperactivity Disorder and Tourette Syndrome: What worsened the tics?",
abstract = "Introduction: Attention Deficit Hyperactivity Disorder(ADHD) and Tourrete Syndrome(TS) commonly co-occur, imposing a special challenge in the management. Case report: This is a case of a nine year old boy with ADHD and TS, who had been on methylphenidate, risperidone, fluvoxamine and atomoxetine, alone and in combination. Tics worsened with methylphenidate but improved after its withdrawal, and the addition of risperidone and fluvoxamine. Later, atomoxetine was added which worsened the tics, even when it was removed. Significant improvement in the tics were only obvious when fluvoxamine was taken off. Discussion: The possible roles of dopamine and serotonin neurotransmission, and metabolism of cytochrome P450 D26 in the pathophysiology were discussed. Conclusion: The use of multiple medications need cautious consideration and monitoring in a child patient to avoid unwanted complications and risks.",
keywords = "Atomoxetine, Fluvoxamine, Worsening tics",
author = "{Wan Ismail}, {Wan Salwina} and Hashim, {Aili Hanim} and Manveen Kaur and Choo, {Shell Pin} and {Abdul Rahman}, {Fairuz Nazri}",
year = "2014",
month = "6",
day = "1",
language = "English",
volume = "10",
pages = "79--81",
journal = "Malaysian Journal of Medicine and Health Sciences",
issn = "1675-8544",
publisher = "Faculty of Medicine and Health Sciences, University Putra Malaysia",
number = "2",

}

TY - JOUR

T1 - Polypharmacy in a nine year old boy with Attention Deficit Hyperactivity Disorder and Tourette Syndrome

T2 - What worsened the tics?

AU - Wan Ismail, Wan Salwina

AU - Hashim, Aili Hanim

AU - Kaur, Manveen

AU - Choo, Shell Pin

AU - Abdul Rahman, Fairuz Nazri

PY - 2014/6/1

Y1 - 2014/6/1

N2 - Introduction: Attention Deficit Hyperactivity Disorder(ADHD) and Tourrete Syndrome(TS) commonly co-occur, imposing a special challenge in the management. Case report: This is a case of a nine year old boy with ADHD and TS, who had been on methylphenidate, risperidone, fluvoxamine and atomoxetine, alone and in combination. Tics worsened with methylphenidate but improved after its withdrawal, and the addition of risperidone and fluvoxamine. Later, atomoxetine was added which worsened the tics, even when it was removed. Significant improvement in the tics were only obvious when fluvoxamine was taken off. Discussion: The possible roles of dopamine and serotonin neurotransmission, and metabolism of cytochrome P450 D26 in the pathophysiology were discussed. Conclusion: The use of multiple medications need cautious consideration and monitoring in a child patient to avoid unwanted complications and risks.

AB - Introduction: Attention Deficit Hyperactivity Disorder(ADHD) and Tourrete Syndrome(TS) commonly co-occur, imposing a special challenge in the management. Case report: This is a case of a nine year old boy with ADHD and TS, who had been on methylphenidate, risperidone, fluvoxamine and atomoxetine, alone and in combination. Tics worsened with methylphenidate but improved after its withdrawal, and the addition of risperidone and fluvoxamine. Later, atomoxetine was added which worsened the tics, even when it was removed. Significant improvement in the tics were only obvious when fluvoxamine was taken off. Discussion: The possible roles of dopamine and serotonin neurotransmission, and metabolism of cytochrome P450 D26 in the pathophysiology were discussed. Conclusion: The use of multiple medications need cautious consideration and monitoring in a child patient to avoid unwanted complications and risks.

KW - Atomoxetine

KW - Fluvoxamine

KW - Worsening tics

UR - http://www.scopus.com/inward/record.url?scp=84930579496&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84930579496&partnerID=8YFLogxK

M3 - Article

VL - 10

SP - 79

EP - 81

JO - Malaysian Journal of Medicine and Health Sciences

JF - Malaysian Journal of Medicine and Health Sciences

SN - 1675-8544

IS - 2

ER -